Alert archive / New Jersey / Special Marine Warnings in 2018

Special Marine Warning 40, NWS Philadelphia/Mount Holly

May 20, 2018

NWS Philadelphia/Mount Holly issued this special marine warning at May 20, 2018, 8:23 PM EDT. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 8:23 PM EDT (00:23 UTC)
Expired
May 20, 2018, 10:15 PM EDT
In force
112 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Dover AFB radar (KDOX), 79 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

672 
WHUS51 KPHI 210023
SMWPHI
ANZ431-453>455-473-475-210215-
/O.NEW.KPHI.MA.W.0040.180521T0023Z-180521T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mount Holly NJ
823 PM EDT SUN MAY 20 2018

The National Weather Service in Mount Holly NJ has issued a

* Special Marine Warning for...
  Lower Delaware Bay...
  Coastal and outer waters from Great Egg Inlet NJ to Fenwick Island
  DE...

* Until 1015 PM EDT.

* At 821 PM EDT, strong thunderstorms were located along a line
  extending from 19 nm east of Deepwater Reef to 28-Mile Wreck to
  near Cape May Point, moving southeast at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Buoy. At 806 PM, a 37 knot wind gust was reported at 
           Brandywine Shoal Light.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* strong thunderstorms will be near...
  Deepwater Reef around 840 PM EDT.
  Buoy 2ms around 850 PM EDT.
  Buoy 3fb around 855 PM EDT.
  Cape May Reef and Wildwood Reef around 900 PM EDT.
  Buoy 4fb around 915 PM EDT.
  Five Fathoms Buoy around 920 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Cloud to ground lightning is occurring with these storms. If caught 
on the open water, stay below deck if possible and keep away from 
ungrounded metal objects.

&&

LAT...LON 3856 7477 3882 7511 3900 7515 3902 7493
      3898 7495 3897 7491 3903 7487 3907 7440
      3913 7410 3900 7372 3878 7396 3870 7415
      3861 7417 3851 7426 3829 7428
TIME...MOT...LOC 0021Z 294DEG 25KT 3898 7376 3899 7436 3898 7503 

HAIL...0.00IN
WIND...>34KTS

$$

JRK
1 follow-up statement
794 
FZUS71 KPHI 210135
MWSPHI

Marine Weather Statement
National Weather Service Mount Holly NJ
935 PM EDT SUN MAY 20 2018

ANZ431-453-210144-
/O.CAN.KPHI.MA.W.0040.000000T0000Z-180521T0215Z/
935 PM EDT SUN MAY 20 2018

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm...
Delaware Bay waters south of East Point NJ to Slaughter Beach DE...
 Lower Delaware Bay...
  Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm...

The thunderstorms have moved out of the warned area and no longer 
pose a significant threat to boaters.

LAT...LON 3855 7476 3880 7509 3894 7497 3881 7453
      3883 7450 3882 7447 3885 7435 3883 7392
      3877 7399 3870 7415 3861 7417 3851 7426
      3829 7428
TIME...MOT...LOC 0134Z 297DEG 19KT 3875 7432 3858 7462 3882 7504 

$$

ANZ454-455-473-475-210215-
/O.CON.KPHI.MA.W.0040.000000T0000Z-180521T0215Z/
935 PM EDT SUN MAY 20 2018

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT...

For the following areas...
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm...
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm...
Waters from Cape May NJ to Fenwick Island DE out 20 to 40 nm...
Waters from Great Egg Inlet NJ to Cape May NJ out 20 to 40 nm...

At 934 PM EDT, strong thunderstorms were located along a line
extending from 11 nm east of Five Fathoms Buoy to 7 nm northeast of
Delaware Lightship Buoy 44009 to Overfalls Shoal, moving southeast at
20 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Cloud to ground lightning is occurring with these storms. If caught 
on the open water, stay below deck if possible and keep away from 
ungrounded metal objects.

&&

LAT...LON 3855 7476 3880 7509 3894 7497 3881 7453
      3883 7450 3882 7447 3885 7435 3883 7392
      3877 7399 3870 7415 3861 7417 3851 7426
      3829 7428
TIME...MOT...LOC 0134Z 297DEG 19KT 3875 7432 3858 7462 3882 7504 

HAIL...0.00IN
WIND...>34KTS

$$

JRK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at May 20, 6:55 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 20, 6:55 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
655 PM EDT Sun May 20 2018

.SYNOPSIS...
A cold front approaching from the northwest will pass through
our region this evening. The boundary is forecast to stall to
our south on Monday. Weak low pressure is expected to move from
the eastern Great Lakes to New England on Tuesday and Tuesday
night and it should pull another cold front through our region
on Wednesday. The front is anticipated to stall to our south as
weak high pressure influences our weather on Thursday and
Friday. The boundary is expected to return northward as a warm
front over the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of mid afternoon, cold front is beginning to push southward
into the CWA but still north of the I-95 corridor. Ahead of it,
some showers have developed in the unstable airmass and are
moving through portions of southern NJ. No lightning yet but ML
CAPES over the southern part of the CWA are in the 500-1000 j/kg
range so lightning remains possible through the afternoon with
convective cells. The aformentioned front will move southward
through the latter part of the afternoon and be across the
Delmarva extending eastward across southern NJ by this evening.
Additional showers with the chance of storms will remain
possible ahead of it with the activity tending to becoming
confined to areas mainly near and especially south of the I-95
corridor through the latter part of this afternoon as the
airmass starts to dry out behind the front as it passes
southward. I Don't expect any severe weather but brief heavy
downpours will be possible and given that diurnal mixing alone
is bringing some wind gusts to around 20-25 mph it's possible
some gusts of 30 to 35 mph could occur with some of these
showers or storms.

Heading through this evening, showers diminish across the south
by mid evening as the front continues to push southward
clearing the coast. Beyond this time expect skies becoming
mainly clear with light winds out of the north as high pressure
noses down and advects in cooler and drier air. Given the
saturated ground, some fog formation definitely possible
overnight but the limiting factors will be the dry air advection
and winds that may be just a bit too strong in the boundary
layer for widespread fog. For this reason, limited fog in the
grids to patchy across a few limited areas based on output from
fog tool. Overnight Lows will range from the low to mid 50s
north to the low to mid 60s south.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Finally a quiet, dry day on the way for Monday. High pressure
will crest over the area leading to plenty of sunshine, light
winds, and comfortable humidity levels with any fog quickly
burning off by mid morning. There will be some high clouds
around...especially over eastern PA during the afternoon hours
but any precip with the next wave stays west of the forecast
area through the day. Highs will generally be in the mid to
upper 70s except low 70s over the southern Poconos.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
We will not be making much change to the forecast for the long-
term period. It continues to appear as though we will receive
some precipitation from Monday night into Tuesday night,
followed by a drying trend for Wednesday through Friday.
Moisture is expected to return over the holiday weekend.

We should remain on the periphery of a mid level long wave
trough over eastern Canada during the work week.

Weak low pressure is forecast to pass across the southern and
eastern Great Lakes on Monday night and Tuesday. Moisture will
be on the increase ahead of the system. We will continue to
indicate a chance of showers and an increasing potential for
thunder at that time.

A short wave trough is expected to drop southeastward toward
our region on Tuesday night. The trough and its associated
surface cold front are forecast to arrive early on Wednesday. We
will continue to mention a chance of showers and thunderstorms
for Tuesday night ahead of the frontal boundary.

Dry air is anticipated to build down from the north for the
period from Wednesday through Friday.

The mid level long wave trough is expected to drift eastward
over the weekend, allowing a ridge to take hold over the western
North Atlantic. The resulting flow is forecast to bring an
increase in moisture along with the potential for scattered
showers and thunderstorms over the holiday weekend.

Temperatures for the period from Monday night through Sunday
are expected to be typical for this time of the year with highs
mainly in the 70s and lower 80s, and lows in the 50s and 60s.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR with winds becoming more northerly or even
northeasterly by daybreak. Speeds generally under 10 kts. High
confidence.

Monday...VFR with winds veering from northeast to east during
the late morning to southeast/south by afternoon. Speeds
generally 10 kts or less. High confidence.

OUTLOOK...
Monday night through Tuesday night...A chance of showers and
thunderstorms. Conditions varying between VFR and MVFR. Brief
periods of IFR may occur in precipitation.

Wednesday through Friday...Mainly VFR. Some late night and
early morning visibility restrictions are possible.

&&

.MARINE...
Winds have been slow to come up but we keep the Small Craft
Advisory in place over the ocean waters until 2z as there will
still likely be some gusts to 25 knots late this afternoon into
this evening. Also, seas should remain around 5 ft. Expect
winds/seas to diminish below SCA conditions by the overnight
hours with sub SCA conditions then persisting through Monday.

OUTLOOK...
Monday night through Friday...No marine headlines are
anticipated.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ450>455.

&&

Synopsis...Iovino
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Iovino
Aviation...CMS/Iovino
Marine...Fitzsimmons/Iovino
Hazardous weather outlook, May 20, 3:12 PM EDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
312 PM EDT Sun May 20 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-211915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
312 PM EDT Sun May 20 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-211915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
312 PM EDT Sun May 20 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, May 20, 3:50 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     MARINE TSTM WIND KITE ISLAND BARNEGAT BA 39.79N  74.17W
05/20/2018  M40 MPH          ANZ451             NJ   WEATHERFLOW

&&

EVENT NUMBER PHI1800850

JRK
Special weather statement, May 20, 6:39 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
639 PM EDT SUN MAY 20 2018

NJZ021-023-202315-
Cumberland-Cape May-
639 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CUMBERLAND AND
NORTHWESTERN CAPE MAY COUNTIES...

At 637 PM EDT, a strong thunderstorm was located near Cedarville, or
10 miles south of Bridgeton, moving east at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Woodbine, Newport, Leesburg, Port Norris, Dividing Creek, Green
Creek, Dennisville, Goshen, Bivalve, Fortesque, Eldora, Cedarville,
Cape May Court House, Villas and Whitesboro-Burleigh.

Very heavy downpours are also occurring with this storm, and may
cause poor visibility and ponding of water on roadways. Use extra
caution if driving through this storm.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3903 7494 3913 7489 3917 7490 3919 7503
      3922 7503 3921 7510 3918 7515 3926 7520
      3927 7524 3930 7526 3929 7529 3935 7534
      3934 7537 3936 7536 3923 7477 3909 7483
      3902 7492
TIME...MOT...LOC 2237Z 287DEG 18KT 3928 7529

JRK
Local storm report, May 20, 6:55 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
655 PM EDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HEAVY RAIN       3 SE CORDOVA            38.85N  75.95W
05/19/2018  M9.25 INCH       TALBOT             MD   TRAINED SPOTTER

            TOTAL RAINFALL FOR THE WEEK ENDING MAY 19TH.

&&

EVENT NUMBER PHI1800851

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:09 PM EDTSpecial Marine WarningPHI2 hr

Nearby

Special Marine Warnings in New Jersey, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.